New York, 2018

Flash Flood and Heat in New York, July 16, 2018

July 16, 2018 · NWS ALY · 18 events in 15 counties and zones

It was hot and humid on July 16th as temperatures soared into the low to mid-90s with dewpoints in the upper 60s to low 70s in the Hudson and Mohawk Valleys. This resulted in heat indices reaching the mid to upper 90s.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

It was hot and humid on July 16th as temperatures soared into the low to mid-90s with dewpoints in the upper 60s to low 70s in the Hudson and Mohawk Valleys. This resulted in heat indices reaching the mid to upper 90s. Isolated, slow-moving thunderstorms developed during the afternoon in the hot air, one of which resulted in wind damage and flash flooding in Ulster County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jul 16, 9:22 AM EST, 1 hour 38 minutes earlier.

Area forecast discussion, Jul 16, 9:22 AM EST, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Albany NY
1022 AM EDT Mon Jul 16 2018

.SYNOPSIS...
Today will be hot and humid, with an afternoon shower or
thunderstorm possible. A cold front will cross the area on Tuesday,
bringing more widespread showers and thunderstorms, with locally
very heavy downpours possible. Fair weather, with cooler and much
less humid conditions, will return for Wednesday and Thursday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Heat Advisories in effect from Noon until 8 PM Today for the
Hudson River Valley from the Glens Falls area south to
Poughkeepsie, and much of the Mohawk River Valley.

As of 1022 AM EDT, mostly sunny skies across the area, outside
of some patchy high clouds streaming southeast across the
region. Valley fog has dissipated. Temperatures have risen to
around 80F. Muggy, with dew points in the upper 60s and low 70s.

Satellite show some clouds now building building across higher
terrain areas, and should develop into isolated/scattered
showers/thunderstorms by early afternoon. Coverage is expected
to remain fairly isolated, although some enhanced coverage to
scattered could occur across portions of the eastern
Catskills/Mohawk Valley and possibly the mid Hudson
Valley/Taconics and Berkshires.

As for temperatures, expect most valley areas to reach the lower
90s this afternoon, with some mid 90s possible close to/within
the greater Capital Region as low level winds become southwest.
Dewpoints will be muggy, in the upper 60s to lower 70s,
resulting in heat indices between 95-100 within much of the
Mohawk and Hudson River Valleys, where heat advisories are in
effect. We have expanded the heat advisories slightly to include
southern Washington County, NY, and southern Fulton County, NY
as well.

One caveat to the high heat indices is that as deeper mixing
commences, dewpoints could lower in some areas into the mid 60s
or lower this afternoon, which could result in lower heat
indices than currently forecast. Trends will need to be watched.

Some spotty 95+ heat indices will also be possible across
lower elevations of NW CT, western MA, and SE VT, however
coverage should remain more spotty in these areas.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY NIGHT/...
Tonight, isolated to scattered evening showers/thunderstorms
will remain possible, especially for areas west of the Hudson
River. As greater mid/upper level height falls overspread the
region from the northwest, showers/thunderstorms should become
more widespread after midnight across the Mohawk Valley and
southwest Adirondacks, and by daybreak as far S/E as the Lake
George/Saratoga region and eastern Mohawk Valley. PWAT's are
forecast to increase close to 2" toward daybreak, and with
relatively warm mid level temperatures, showers/thunderstorms
should be very efficient at producing locally very heavy
rainfall. Otherwise, it will remain warm and humid tonight,
with low temperatures only falling into the upper 60s to
lower/mid 70s, warmest within the Hudson and Mohawk River
Valleys.

Tuesday, the cold front will slowly move from NW to SE across
the region between mid morning and late afternoon. Fairly
widespread showers/thunderstorms should precede and accompany
the front, and with PWAT's remaining close to 2" along with warm
mid level temperatures, warm rain processes should contribute to
locally very heavy rainfall. As for severe potential, SPC has
placed most of the region within the Marginal Risk for severe
thunderstorms, with the main severe threat being locally
strong/damaging wind gusts as 0-6 km bulk shear increases to
25-30 KT. This threat would be maximized in any areas which can
get some breaks of sun, which at this time, may favor areas of
the mid Hudson Valley, NW CT, and perhaps western MA. However,
cloud cover may remain fairly abundant, hence the uncertainty
regarding severe potential. High temperatures should reach the
upper 70s to lower 80s, although could be warmer where any
breaks of sun can develop.

Tuesday night, the cold front should be moving south and east of
the region by sunset, although some lingering
showers/thunderstorms will remain possible for areas mainly
south and east of Albany. There will be a secondary cold front,
noted in model forecast low level theta-e fields, which will be
dropping southward after midnight, which could still trigger
isolated showers. Otherwise, expect cooler temperatures by
daybreak Wednesday with 50s for most areas, except for lower 60s
within portions of the Hudson River Valley and NW CT.

Wednesday-Wednesday night, generally fair, cooler and much less
humid. The upper level trough/cold pool will remain nearby
Wednesday, thus can not rule out an isolated shower/sprinkle
across portions of the Adirondacks and southern VT. Otherwise,
high temps Wednesday should reach the mid 70s to lower 80s
(warmest in valley areas below 1000 feet), with upper 60s to
lower 70s across highest terrain areas of the Adirondacks,
southern Greens and eastern Catskills. Clear and quite cool for
Wednesday night, with lows in the 50s for most areas, except for
40s across the southwest Adirondacks, eastern Catskills and
portions of southwest VT.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
Dry weather is expected Thursday through Friday night as a large
ridge of high pressure moves across the area on Thursday and then
moves east off the New England coast on Friday. It will be
seasonable with highs on Thursday in the mid 70s to mid 80s. Lows
Thursday night will be in the mid 50s to lower 60s. Highs on Friday
will be in the upper 70s to upper 80s with lows Friday night in the
mid 50s to mid 60s.

Unsettled weather is expected over the weekend, however there are
some differences on the timing of the onset of the precipitation
with the ECMWF being slower than the GFS. The ECMWF would keep
Saturday dry while the GFS brings rain in during the afternoon. For
now will include low chance pops on Saturday as a Low pressure
system moves into the eastern Great Lakes region with a warm front
in the middle Atlantic region. Highs on Saturday will be in the mid
70s to mid 80s, but could be cooler if the precipitation arrives
earlier. The second half of the weekend looks wet as the area of low
pressure drifts toward the northeast United States as a secondary
area of low pressure moves off Delmarva. Lows Saturday night will be
in the upper 50s to upper 60s with highs on Sunday in the 70s to
lower 80s.

&&

.AVIATION /14Z MONDAY THROUGH FRIDAY/...
Dense valley fog noted on satellite images this morning. Main
impact at TAF sites is at KPSF. After any early morning fog
burns off VFR conditions are expected for the TAF sites until
this afternoon, with light to calm winds and mainly clear skies.

There could be some isolated to scattered showers or
thunderstorms in the afternoon and evening, but most spots
should continue to stay dry. Cannot totally rule out brief
reductions to MVFR/IFR within any showers or thunderstorm so
will include a PROB30 for thunderstorms at the TAF sites
starting between 21Z and 00Z. South to southwest winds will be
around 5 to 10 kts today through tonight.

Threat for thunder diminishes this evening. Broken clouds at
various levels forecast overnight with approach of cold front.
Some MVFR/IFR fog again possible around daybreak Tuesday.

Outlook...

Tuesday Night: Moderate Operational Impact. Chance of SHRA...TSRA.
Wednesday: No Operational Impact. NO SIG WX.
Wednesday Night: No Operational Impact. NO SIG WX.
Thursday: No Operational Impact. NO SIG WX.
Thursday Night: No Operational Impact. NO SIG WX.
Friday: No Operational Impact. NO SIG WX.

&&

.FIRE WEATHER...
It be hot and humid today with minimum relative humidity values
in the mid 40s to upper 50s, along with isolated to scattered
showers and thunderstorms. Winds will be from the south to
southwest at 5-15 mph.

Widespread storms are expected to move into the local area late
tonight and continue through Tuesday as a cold front approaches
and moves across the region. Any storms will be capable of very
heavy downpours.

&&

.HYDROLOGY...
Isolated to scattered showers and thunderstorms are expected
this afternoon and evening. Widespread showers and thunderstorms
are expected to move into the local area late tonight and
continue through Tuesday as a cold front approaches and moves
across the region. Any storms will be capable of very heavy
downpours which cause lead to some urban low lying and poor
drainage flooding. Isolated flash flooding is possible, mainly
for these urban/poor drainage areas, as rainfall rates could
easily exceed one inch/hour.

Basin-average rainfall amounts of up to around an inch are
expected, which should be enough to cause some rises on area
rivers.

Mainly dry weather is then expected for Wednesday through
Friday. Showers and thunderstorms may return for next weekend
as another weather system approaches from the south and west.

For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...Heat Advisory until 8 PM EDT this evening for NYZ038>041-049-
     050-052-053-059-060-064-065-083-084.
MA...None.
VT...None.

&&

SYNOPSIS...SND
NEAR TERM...SND/KL
SHORT TERM...KL
LONG TERM...11
AVIATION...SND
FIRE WEATHER...IAA/KL
HYDROLOGY...IAA/KL
Hazardous weather outlook, Jul 16, 4:18 AM EST, 6 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
518 AM EDT Mon Jul 16 2018

NYZ038>041-049-050-052-053-059-060-064-065-083-084-171100-
Southern Herkimer-Southern Fulton-Montgomery-Northern Saratoga-
Eastern Schenectady-Southern Saratoga-Eastern Albany-
Western Rensselaer-Eastern Greene-Western Columbia-Eastern Ulster-
Western Dutchess-Southeast Warren-Southern Washington-
518 AM EDT Mon Jul 16 2018

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for the Hudson and Mohawk River
Valleys of east central and eastern New York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Isolated to scattered, non severe thunderstorms are possible this
afternoon and evening. Thunderstorms are expected to become more
widespread later tonight across the Mohawk Valley region. Locally
heavy rain and gusty winds will be possible within thunderstorms.

Thunderstorms will generally track from the west, toward the east at
10 to 20 mph this afternoon, and 15 to 25 mph tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Widespread showers and thunderstorms will precede and accompany a
cold frontal passage Tuesday into Tuesday evening. Any thunderstorms
will be capable of producing very heavy rainfall, which could lead
to isolated flash flooding of low lying, poor drainage and urban
areas.

In addition, the Storm Prediction Center has most of eastern New York
within a Marginal Risk for severe thunderstorms for Tuesday into
Tuesday evening, with localized damaging wind gusts possible.

Thunderstorms should track from the west, toward the east at 20 to
30 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ042-043-047-048-051-054-058-061-063-066-082-171100-
Northern Warren-Northern Washington-Schoharie-Western Schenectady-
Western Albany-Eastern Rensselaer-Western Greene-Eastern Columbia-
Western Ulster-Eastern Dutchess-Northern Fulton-
518 AM EDT Mon Jul 16 2018

This Hazardous Weather Outlook is for the southern Adirondacks not
including Hamilton and northern Herkimer Counties, and for the
eastern Catskills, Schoharie County and Helderbergs, and Taconics of
east central and eastern New York.

.DAY ONE...Today and Tonight.

Isolated to scattered, non severe thunderstorms are possible this
afternoon and evening. Thunderstorms are expected to become more
widespread later tonight across the southern Adirondacks. Locally
heavy rain and gusty winds will be possible within thunderstorms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Widespread showers and thunderstorms will precede and accompany a
cold frontal passage Tuesday into Tuesday evening. Any thunderstorms
will be capable of producing very heavy rainfall, which could lead
to isolated flash flooding of low lying, poor drainage and urban
areas.

In addition, the Storm Prediction Center has most of eastern New York
within a Marginal Risk for severe thunderstorms for Tuesday into
Tuesday evening, with localized damaging wind gusts possible.

Thunderstorms should track from the west, toward the east at 20 to
30 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

CTZ001-013-MAZ001-025-VTZ013>015-171100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Bennington-Western Windham-Eastern Windham-
518 AM EDT Mon Jul 16 2018

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts and southern Vermont.

.DAY ONE...Today and Tonight.

Isolated to scattered, non severe thunderstorms are possible this
afternoon and evening. Thunderstorms will generally track from the
west, toward the east at 10 to 20 mph.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Widespread showers and thunderstorms will precede and accompany a
cold frontal passage Tuesday into Tuesday evening. Any thunderstorms
will be capable of producing very heavy rainfall, which could lead
to isolated flash flooding of low lying, poor drainage and urban
areas.

In addition, the Storm Prediction Center has placed most of western
New England within a Marginal Risk for severe thunderstorms for
Tuesday into Tuesday evening, with localized damaging wind gusts
possible.

Thunderstorms should track from the west, toward the east at 20 to
30 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ032-033-171100-
Northern Herkimer-Hamilton-
518 AM EDT Mon Jul 16 2018

This Hazardous Weather Outlook is for Hamilton and northern Herkimer
Counties of eastern New York.

.DAY ONE...Today and Tonight.

Isolated to scattered thunderstorms are possible this afternoon into
tonight. Thunderstorms are expected to become more widespread later
tonight. The Storm Prediction Center has placed Hamilton and northern
Herkimer Counties within a Marginal Risk for severe thunderstorms,
mainly for late tonight, with localized damaging wind gusts possible.

Thunderstorms will generally track from the west, toward the east at
10 to 20 mph this afternoon, and 15 to 25 mph tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Widespread showers and thunderstorms will precede and accompany a
cold frontal passage Tuesday. Any thunderstorms will be capable of
producing very heavy rainfall, which could lead to isolated flash
flooding of low lying, poor drainage and urban areas.

Thunderstorms should track from the west, toward the east at 20 to
30 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight.

The radar

The Albany radar (KENX), 8 km away, was scanning. The volume nearest the first event began at 20:00 UTC.

Open the radar archive at this moment

Event by event

14 heat, 3 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Heat, Eastern Albany

When
July 16, 11:00 AM EST to 7:00 PM EST
Where
Eastern Albany forecast zone
Reported by
Mesonet
Coordinates
42.600, -73.974 (the zone’s center; the record gives no point)

Heat, Eastern Greene

When
July 16, 11:00 AM EST to 7:00 PM EST
Where
Eastern Greene forecast zone
Reported by
Mesonet
Coordinates
42.277, -74.123 (the zone’s center; the record gives no point)

Heat, Eastern Schenectady

When
July 16, 11:00 AM EST to 7:00 PM EST
Where
Eastern Schenectady forecast zone
Reported by
Mesonet
Coordinates
42.818, -74.059 (the zone’s center; the record gives no point)

Heat, Eastern Ulster

When
July 16, 11:00 AM EST to 7:00 PM EST
Where
Eastern Ulster forecast zone
Reported by
Mesonet
Coordinates
41.888, -74.259 (the zone’s center; the record gives no point)

Heat, Montgomery

When
July 16, 11:00 AM EST to 7:00 PM EST
Where
Montgomery forecast zone
Reported by
Mesonet
Coordinates
42.902, -74.440 (the zone’s center; the record gives no point)

Heat, Northern Saratoga

When
July 16, 11:00 AM EST to 7:00 PM EST
Where
Northern Saratoga forecast zone
Reported by
Mesonet
Coordinates
43.107, -73.864 (the zone’s center; the record gives no point)

Heat, Southeast Warren

When
July 16, 11:00 AM EST to 7:00 PM EST
Where
Southeast Warren forecast zone
Reported by
Mesonet
Coordinates
43.561, -73.846 (the zone’s center; the record gives no point)

Heat, Southern Fulton

When
July 16, 11:00 AM EST to 7:00 PM EST
Where
Southern Fulton forecast zone
Reported by
Mesonet
Coordinates
43.114, -74.422 (the zone’s center; the record gives no point)

Heat, Southern Herkimer

When
July 16, 11:00 AM EST to 7:00 PM EST
Where
Southern Herkimer forecast zone
Reported by
Mesonet
Coordinates
43.420, -74.962 (the zone’s center; the record gives no point)

Heat, Southern Saratoga

When
July 16, 11:00 AM EST to 7:00 PM EST
Where
Southern Saratoga forecast zone
Reported by
Mesonet
Coordinates
43.107, -73.864 (the zone’s center; the record gives no point)

Heat, Southern Washington

When
July 16, 11:00 AM EST to 7:00 PM EST
Where
Southern Washington forecast zone
Reported by
Mesonet
Coordinates
43.314, -73.431 (the zone’s center; the record gives no point)

Heat, Western Columbia

When
July 16, 11:00 AM EST to 7:00 PM EST
Where
Western Columbia forecast zone
Reported by
Mesonet
Coordinates
42.250, -73.632 (the zone’s center; the record gives no point)

Heat, Western Dutchess

When
July 16, 11:00 AM EST to 7:00 PM EST
Where
Western Dutchess forecast zone
Reported by
Mesonet
Coordinates
41.765, -73.743 (the zone’s center; the record gives no point)

Heat, Western Rensselaer

When
July 16, 11:00 AM EST to 7:00 PM EST
Where
Western Rensselaer forecast zone
Reported by
Mesonet
Coordinates
42.711, -73.510 (the zone’s center; the record gives no point)

Thunderstorm Wind, Ulster

When
July 16, 3:02 PM EST
Where
Ulster County, 0.87 mi NW of Atwood
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
41.889, -74.181

Trees and wires were downed on Peak Road.

Thunderstorm Wind, Ulster

When
July 16, 3:14 PM EST
Where
Ulster County, 0.8 mi SW of Lamontville
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
41.871, -74.141

A tree and wires were downed at the intersection of Tongore Road and Bogart Lane.

Thunderstorm Wind, Ulster

When
July 16, 3:18 PM EST
Where
Ulster County, 0.39 mi SE of Marbletown
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
41.876, -74.115

A tree was downed on wires on Marcott Road.

Flash Flood, Ulster

When
July 16, 3:40 PM EST to 5:30 PM EST
Where
Ulster County, 1.24 mi SE of Atwood to 1.33 mi SE of Atwood
Cause
Heavy Rain
Reported by
Social Media
Coordinates
41.870, -74.150

Atwood Road in Stone Ridge was closed due to flooding.

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2018Every state in 2018This day in weather historyWarnings in New York, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 769037, 769039, 769040, 769041, 769042, 769043, 769045, 769046, 769047, 769048, 769049, 769050, 769051, 769052, 769032, 769033, 769034, 769031.